WHY I STOPPED TAKING THE PILL

This is a bit off a different topic for me and perhaps I’ll regret being so open on the internet, but hey-ho here goes, I wanted to write about the contraceptive pill today because it’s something I have had several discussions with friends about and yet I have never spoken about it on here. I do however want to make it very clear that I am in no way medically trained, if you are having issues with the pill or any other contraception method them please talk to your doctor, this is just me sharing my experience in case anyone else has experienced the same and can relate. It can be so hard knowing what to do for the best when it comes to having safe sex and it’s a topic lots of us struggle to talk about. For many people it’s a straight forward one trip to the doctor, a quick awkward chat about the fact you’re in a consensual relationship and off you pop with a prescription for 3-6 months worth of the ‘pill’. Sorted, and for a lot of people it is just that, but for many of us it’s not that easy.

STEPPING INTO THE WORLD OF CONTRACEPTION

I, like many people, wasn’t exactly sure at the age of 17 what was right for me but the vast majority of people were on the pill and so I thought that’s what I should go for too. However straight off the bat there were complications for me. I got migraines, I’ve only ever had 4 or 5 in my life but when I get them I lose my sight which is known as migraines with aura. It’s not uncommon but it does mean I’m at a slightly higher risk of having a stroke than someone who doesn’t get them.

‘If you suffer from migraine with aura you should not take the combined oral contraceptive Pill. This is because the combined pill is associated with a very small increased risk of ischaemic stroke. This risk increases when the Pill is taken by women who have additional risks for stroke, such as smoking and migraine with aura. Statistics show that the risk is extremely small but nevertheless it is still a risk, which can be avoided. The risk from the Pill is due to ethinyloestradiol, and not progestogen. So progestogen-only contraceptives are a safer alternative. Some of these are more effective contraceptives than the combined Pill.’

That says it a lot better than I could and so as that suggests, I was prescribed the progestogen only pill (the mini pill) and sent on my way.

HOW IT AFFECTED ME

As soon as I started taking the pill I could tell it wasn’t reacting great with me. I started having 2/3 periods a month and they were heavier and more painful than they had been previously. I powered through this hoping it was just my body adjusting to the new hormones whizzing around my body until it got to a point where I was on my period for longer than I wasn’t and I had to put a stop to it. I went back to the doctors after three months of trying and explained what had happened, they then switched me onto another type of progestogen only pill to try to so I did so. I don’t know if it was the build up of both pills or it was that specific one they gave me the second time around but I found myself struggling with what I can only describe as the saddest few months of my life. I was in sixth form, I had a great boyfriend who I was very happy with and an amazing family and groups of friends and yet I couldn’t get happy. I remember sitting in classes desperately trying to go through things in my head that might bring me happiness. I lost interest in food, I didn’t want to go out, I was depressed.

It seems so odd now that I didn’t make the connection between how I was feeling and the hormones I was forcing into my system but I didn’t. I would drive myself crazy trying to figure out what could be causing my uncontrollable sadness, and why should I think it was the pill, no doctor I had seen when receiving the prescriptions had warned me about any mental side effects. Sure they had gone into detail about how they couldn’t be sure there weren’t going to be physical side effects like increased appetite or head aches but never did they so much as mention the effect it could have on my mental wellbeing. Whether it was a result of feeling so down or a direct effect of the pill but I also lost any sense of a sex drive. I had a very understanding boyfriend but it meant I ended up questioning our relationship and how I felt rather than looking into the fact I was swallowing a little pill full of hormones designed to change the way my body wanted to naturally function.

WHAT I USE INSTEAD

I found it so frustrating that I was trying so hard to be responsible and have safe sex and yet I was finding it near impossible to do so. After I finally clocked one day that my emotions and the pill could be linked I went straight back to the doctors desperately hoping this it wasn’t the end of the road for my mad hunt to find contraception that worked for me. I explained to the doctor I no longer wanted to alter my hormones in order to prevent pregnancy, this left me with two options. Family planning or the copper coil. Neither sounded great I can’t lie. I was only 17 and my periods we’re not fully regular, I’m now 22 and they’re still not. I know there are ways you can do it now without having regular periods but 5 years ago when I was looking that was a bit of a deal breaker. So the idea of counting the days of your cycle seemed too risky for my liking. So I ended up staring at a leaflet about the copper coil.

‘The non-hormonal coil, also known as the IUD (intrauterine device) or ‘copper coil’, is a small T-shaped device that sits in your womb. It is long-acting but can be easily removed if you decide you want to become pregnant or use alternative contraception. It is also very effective emergency contraception. It is particularly popular amongst 20-34 year olds. The IUD does not contain a hormone, but instead slowly releases copper, which prevents sperm from surviving in your cervix, uterus or fallopian tubes. It may also stop fertilised eggs from implanting in the womb.’

It seemed very daunting at fist and having it put in isn’t the nicest thing in the world but I’ve now had an IUD for around 4 years and it’s great, it had its complications but that’s for a different post if anyone is interested. I hope this post has maybe helped you if you’re looking into contraception or if you too have had problems with the pill and its physical or mental side effects. I think it’s so important that more people talk about this sort of thing as even now you can scroll through information websites and rarely does it ever mention anything more than ‘it could cause tender breasts’.

If you have experienced any of the issues discussed please don’t hesitate to reach out to me in either the comment section below or via my social media @alexgracejones (links to which are below).

Share:

SUBSCRIBE

Sign up to receive an email notification when new posts go live!


Looking for Something?